Alert archive / Maryland / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 17, 2017Kent County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 17, 2017, 5:11 PM EDT for Kent County, Maryland. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 5:11 PM EDT (21:11 UTC)
Expired
Jul 17, 2017, 6:00 PM EDT
In force
49 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, MD

The radar

The Dover AFB radar (KDOX), 61 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS81 KPHI 172111
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
511 PM EDT MON JUL 17 2017

DEZ001-002-MDZ008-012-015-172200-
Kent-New Castle-Queen Anne's-Cecil-Kent-
511 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...
NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN KENT AND
SOUTHEASTERN CECIL COUNTIES...

At 510 PM EDT, a strong thunderstorm was located over Church Hill, or
10 miles northeast of Centerville, moving northeast at 15 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Chestertown, Church Hill, Millington, Sudlersville, Hartly,
Sassafras, Starkey Corner, Morgnec, Delaney Corner, Massey, Crumpton,
Galena, Kenton, Barclay and Kingstown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3943 7583 3923 7560 3904 7595 3918 7611
TIME...MOT...LOC 2110Z 228DEG 13KT 3917 7594 

$$

po

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:57 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 17, 3:57 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
357 PM EDT Mon Jul 17 2017

.SYNOPSIS...
An upper level trough will slowly move through the region through
Tuesday. Weak high pressure will build into the region for
Wednesday. A cold front will drop down from the north and slowly
move through our area late Thursday through Friday before stalling
to our south. The front will then move north as a warm front on
Sunday followed by another cold front on Monday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Convection is across the N/W edges of the CWA this afternoon with
slow moving storms and some local FF concerns. Isolated showers are
also in DE and NJ and closer to the Philadelphia metro  areas. This
activity will continue into the evening and then diminish. Isolated
showers psbl overnight and also into Tue morning. Skies will become
partly cloudy overnight and it will remain mild and humid. Low will
only drop into the low 70s in the metro areas and mid/upper 60s
elsewhere. A little light fog may develop near the areas where
showers occurred today. Winds will be light from the S/SE
tonight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The overall pattern will not change much Tuesday. The upper trough
will be weaker and will be crossing our area during the day. We do
expect sct showers and tstms again Tue, but overall the coverage
will be less than on Monday. We will have chc pops for the N/W areas
and slgt chc elsewhere. High temperatures Tue will be in the mid to
upper 80s across the area. Humidity levels, much like today or
perhaps a bit more humid.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Tuesday night...convection will be winding down across the
region, especially after sunset. A shortwave may cross the
region overnight which would allow for some
showers/thunderstorms to develop so keep a mention of a slight
chance through Tuesday night. For the most part, we should be
mainly dry across the region overnight. Some patchy fog may
develop as low level moisture remains and we should see some
breaks developing in the clouds.

Wednesday through Thursday...High pressure will build into the
area for Wednesday. The upper trough slides to the east during
this time. A cold front will start to drop down from the north
on Thursday. As the high builds in, we will see a return to more
of a west to southwest flow, ushering in some hotter, moister
air to the region. With 850mb temperatures back into the 18-19C
rang, we will see highs creep back up into the upper 80s to
lower 90s by Wednesday and then into the low to mid 90s for
Thursday. Increasing moisture will also mean increased humidity
across the area. Seems reasonable that some showers and
thunderstorms may develop during the afternoon and evening on
both days but location of activity is too difficult to pinpoint
this far out. Additionally, with not much flow at the surface,
storms may be slow movers and efficient rain producers, leading
to flash flooding. Again, too hard to pinpoint any exact
locations at this juncture. Heat index values look to fall below
100F through the midweek period but may get close.

Friday...Friday may still be pretty hot out but with a cold
front dropping down through the region, we should start to feel
some relief from the humidity, especially to the north and west
of the I-95 corridor. Areas to the south and east of I-95 may
still have a hot and humid day to contend with but relief will
come later in the day for those areas. Temperatures on Friday
will be in the upper 80s to lower 90s across the forecast area
with some low to mid 80s across the Poconos and parts of
northwestern New Jersey.

Saturday through Monday...Another stretch of unsettled weather
as several fronts move through the region during the weekend. A
chance for some showers and thunderstorms seems likely each day.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Convection continues across much of the N/W areas and is more
scattered over the Delaware valley and S/E. Local restrictions in
VSBY/CIGS with the showers and tstms. Winds, outside of convection,
will generally be S to SE around 10 knots. Slightly stronger winds
will be founds near the sea-breeze areas of srn NJ and Delaware.

The convection will wane this evening and skies will become partly
clouds overnight. There will probably be some fog across the areas
that receive showers today, so some of the TAFS include this
possibility. Also, the onshore flow continues and its possible that
some low clouds may arrive from the S/E overnight. Most of the TAFS
include a period of low clouds late tonight and past dawn Tuesday.
It's possible that the CIG bases could be lower than fcst.

Tue...Low clouds should mix out 13Z-15Z then becoming mostly sunny
again. Light south to southeast winds expected.

OUTLOOK...

Tuesday night through Thursday...Mainly VFR conditions
expected. Afternoon showers and thunderstorms with MVFR or lower
conditions possible. Southerly winds around 10 knots or
less...becoming westerly on Thursday.

Friday...Mainly VFR conditions expected. West to northwest
winds around 10 knots or less.

Saturday...Mainly VFR conditions expected. Afternoon showers
and thunderstorms with MVFR or lower conditions possible.

&&

.MARINE...
Low pressure inland and high pressure offshore will continue to
produce a generally S to SE flow over the waters tonight and
Tuesday. Wind speeds will increase somewhat through the evening, but
should remain sub-SCA conditions thru the period. Seas will be
mostly 2-3 ft on the ocean. Widely sct showers and tstms are
possible tonight and Tuesday.

OUTLOOK...

Tuesday night through Saturday...Sub-Small Craft Advisory
conditions are expected on the area waters through Saturday.
Locally strong winds will be possible in the vicinity of any
thunderstorms.

RIP CURRENTS...Overall conditions that favor rip currents are
becoming a bit more favorable this afternoon. A medium period
swell is beginning to be observed along the coast. Overall, low
risk will probably be OK for the rest of the evening. Conditions
could be more towards moderate risk for Tuesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...O'Hara
Short Term...O'Hara
Long Term...Meola
Aviation...Meola/O'Hara
Marine...Meola/O'Hara
Hazardous weather outlook, Jul 17, 3:48 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
348 PM EDT Mon Jul 17 2017

NJZ001-007-PAZ054-055-060>062-182000-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
348 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Some thunderstorms this afternoon and evening may be severe. The
primary hazards are expected to be strong damaging winds and locally
flooding rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071-
101>106-182000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
348 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-182000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
348 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 17, 4:48 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             FORKS TWP               40.73N  75.22W
07/17/2017  E0.75 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1701036

SFJ
Special weather statement, Jul 17, 4:52 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
452 PM EDT MON JUL 17 2017

DEZ001-MDZ008-012-172145-
New Castle-Cecil-Kent-
452 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEW CASTLE...
NORTHEASTERN KENT AND SOUTHEASTERN CECIL COUNTIES...

At 451 PM EDT, a strong thunderstorm was located over Cecilton, or 10
miles west of Middletown. the storm is nearly stationary.

Winds up to 40 mph and pea size hail are possible with this storm.

Torrential rains may also occur with this storm and may lead to
areas of flooding. Do not drive in areas where water covers the
road.

Locations impacted include...
Middletown, Cecilton, Warwick, Sassafras, Cayots, Hollywood Beach,
Bohemias Mills and Galena.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3943 7600 3943 7599 3944 7600 3957 7594
      3943 7569 3931 7585 3939 7602
TIME...MOT...LOC 2051Z 216DEG 4KT 3941 7591

po
Special weather statement, Jul 17, 4:56 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
456 PM EDT MON JUL 17 2017

PAZ071-104-106-172145-
Lower Bucks-Eastern Montgomery-Philadelphia-
456 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY...
SOUTHEASTERN BUCKS AND NORTHEASTERN PHILADELPHIA COUNTIES...

At 455 PM EDT, a strong thunderstorm was located over Rockledge, or
near northeast Philadelphia, moving northeast at 15 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Philadelphia, Bensalem, Palmyra, Hatboro, Jenkintown, Rockledge,
Newtown, Tullytown, Abington, Langhorne, Bryn Athyn, Ivyland,
Wissinoming, Feasterville-Trevose, Willow Grove, Northeast
Philadelphia, Feasterville, Tacony, Richboro and Andalusia.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4002 7502 4002 7504 3999 7506 4006 7520
      4031 7503 4017 7477
TIME...MOT...LOC 2055Z 213DEG 12KT 4008 7507

PO
Special weather statement, Jul 17, 4:57 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
457 PM EDT MON JUL 17 2017

PAZ101-102-172130-
Western Chester-Eastern Chester-
457 PM EDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHESTER
COUNTY...

At 457 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Gap to near Homeville. Movement was
northeast at 5 mph.

Winds up to 40 mph are possible with these storms.

These storms will be near...
  Parkesburg, Honey Brook and Cochranville around 530 PM EDT.

Other locations impacted by these storms include Atglen and
Christiana.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4004 7593 4008 7593 4008 7594 4013 7588
      3986 7584 3988 7599 3992 7600 3994 7598
      3995 7600
TIME...MOT...LOC 2057Z 234DEG 5KT 3997 7604 3990 7602

Drag
Special weather statement, Jul 17, 5:00 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
500 PM EDT MON JUL 17 2017

NJZ001-007-008-PAZ055-062-172130-
Morris-Sussex-Warren-Monroe-Northampton-
500 PM EDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL MORRIS...
WESTERN SUSSEX...WARREN...EAST CENTRAL MONROE AND EAST CENTRAL
NORTHAMPTON COUNTIES...

At 500 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Werry Lake to near Oxford to Forks.
Movement was northeast at 20 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

These storms will be near...
  Werry Lake and Echo Lake around 505 PM EDT.
  Hope, Great Meadows-Vienna and Millbrook around 510 PM EDT.
  Blairstown and Flatbrookville around 515 PM EDT.
  Hackettstown, Allamuchy-Panther Valley and Five Points around 525
  PM EDT.
  Andover, Greendell, Crandon Lakes and Hainesville around 530 PM
  EDT.

Other locations impacted by these storms include Hidden Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4096 7466 4074 7506 4070 7526 4082 7506
      4111 7512 4114 7509 4108 7503 4109 7500
      4116 7490 4121 7486 4124 7486 4132 7479
TIME...MOT...LOC 2100Z 238DEG 16KT 4112 7507 4086 7498 4070 7521

Drag
Special weather statement, Jul 17, 5:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
511 PM EDT MON JUL 17 2017

DEZ001-002-MDZ008-012-015-172200-
Kent-New Castle-Queen Anne's-Cecil-Kent-
511 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...
NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN KENT AND
SOUTHEASTERN CECIL COUNTIES...

At 510 PM EDT, a strong thunderstorm was located over Church Hill, or
10 miles northeast of Centerville, moving northeast at 15 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Chestertown, Church Hill, Millington, Sudlersville, Hartly,
Sassafras, Starkey Corner, Morgnec, Delaney Corner, Massey, Crumpton,
Galena, Kenton, Barclay and Kingstown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3943 7583 3923 7560 3904 7595 3918 7611
TIME...MOT...LOC 2110Z 228DEG 13KT 3917 7594

po

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:56 PM EDTAreal Flood AdvisoryPHIHunterdon, Warren4 hr
Jul 17, 4:16 PM EDTSpecial Weather StatementPHIGloucester44 min
Jul 17, 4:35 PM EDTAreal Flood AdvisoryPHISussex, Warren115 min
Jul 17, 4:40 PM EDTSpecial Weather StatementPHIWarren65 min
Jul 17, 4:44 PM EDTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester3 hr
Jul 17, 5:00 PM EDTSpecial Weather StatementPHIWarren30 min
Jul 17, 5:31 PM EDTAreal Flood AdvisoryPHIHunterdon, Morris, Sussex, Warren119 min
Jul 17, 5:51 PM EDTSpecial Weather StatementPHIHunterdon39 min
Jul 17, 6:12 PM EDTSpecial Weather StatementPHIMorris33 min
Jul 17, 6:33 PM EDTFlash Flood WarningPHIMorris117 min
Jul 17, 6:39 PM EDTSpecial Weather StatementPHIHunterdon51 min
Jul 17, 6:44 PM EDTSpecial Weather StatementPHIMorris46 min
Jul 17, 1:09 PM EDTSpecial Weather StatementPHILehigh36 min
Jul 17, 1:20 PM EDTSevere Thunderstorm WarningPHIBerks40 min
Jul 17, 1:24 PM EDTAreal Flood AdvisoryPHIBerks5 hr
Jul 17, 1:41 PM EDTFlash Flood WarningPHIBerks7 hr
Jul 17, 1:57 PM EDTSpecial Weather StatementPHILebanon33 min
Jul 17, 3:16 PM EDTAreal Flood AdvisoryPHIBerks119 min
Jul 17, 4:24 PM EDTSpecial Weather StatementPHINorthampton51 min
Jul 17, 4:56 PM EDTSpecial Weather StatementPHIPhiladelphia49 min
Jul 17, 4:57 PM EDTSpecial Weather StatementPHIChester33 min
Jul 17, 5:55 PM EDTSpecial Weather StatementPHIChester50 min
Jul 17, 4:46 PM EDTAreal Flood AdvisoryPHICecil, Kent119 min
Jul 17, 4:52 PM EDTSpecial Weather StatementPHICecil53 min
Jul 17, 5:19 PM EDTSpecial Weather StatementPHICecil56 min
Jul 17, 6:13 PM EDTAreal Flood AdvisoryPHIKent, Queen Anne's2 hr
Jul 17, 6:16 PM EDTSpecial Weather StatementPHIQueen Anne's44 min
Jul 17, 6:49 PM EDTSpecial Weather StatementPHICaroline, Queen Anne's, Talbot56 min

Nearby

Special Weather Statements in Maryland, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.